Inequalities pp 97-131 | Cite as

Moment Spaces and Resonance Theorems

  • Edwin F. Beckenbach
  • Richard Bellman
Part of the Ergebnisse der Mathematik und ihrer Grenzgebiete book series (MATHE2, volume 30)


A central idea of analysis, which can be used to connect vast fields of study that at first glance may seem quite unrelated, can be expressed in the following simple form:

“An element of a linear space S can often be characterized most readily and revealingly in terms of its interaction with a suitably chosen set of elements in a dual space S′.”


Linear Inequality Trigonometric Polynomial Moment Problem Positive Definite Function Orthogonal Series 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliographical Notes

  1. 1.
    Banach, S.: Théorie des operations linéaires. Monografje Matematyczne I. Warsaw: Z Subwencji Funduszu Kultury Narodowej 1932.Google Scholar
  2. 2.
    Zygmund, A.: Trigonometrical series. Monografje Matematyczne V. Warsaw: Z Subwencju Funduszu Kultury Narodowej 1935.Google Scholar
  3. 3.
    Rosenbloom, P.: Quelque classes de problémes extrémaux. Bull Soc. Math. France 79, 1–58 (1951);MATHMathSciNetGoogle Scholar
  4. Rosenbloom, P.: Quelque classes de problèmes extrémaux. Bull Soc. Math. France 80, 183–215 (1952).MATHGoogle Scholar
  5. 4.
    Mathias, M.: Ober positive Fourier-Integrale. Math. Z. 16, 103–125 (1923).CrossRefMathSciNetGoogle Scholar
  6. 5.
    Bochner, S.: Vorlesungen über Fouriersche Integrale. Leipzig: Akademische Verlagsgesellschaft 1932.Google Scholar
  7. 6.
    Cooper, J. L. B.: Positive definite functions of a real variable. Proc. London Math. Soc. 10, 53–66 (1960).MATHCrossRefMathSciNetGoogle Scholar
  8. 7.
    Fan, K.: Les fonctions définies-positives et les fonctions completement monotones. Mémorial Sci. Math. 64. Paris: Gauthier-Villars 1950.Google Scholar
  9. 8.
    Widder, D. V.: The Laplace transform. Princeton, N. J.: Princeton University Press 1941.Google Scholar
  10. 9.
    Godemont, R.: Les fonctions de type positif et la théorie des groupes. Trans. Am. Math. Soc. 63, 1–84 (1948).Google Scholar
  11. 10.
    Cartan, H., and R. Godemont: Théorie de la dualité et analyse harmonique dans les groupes abéliens localement compacts. Ann. Sci. École Norm. Sup. (3) 64, 79–99 (1947).MATHGoogle Scholar
  12. 11.
    Shohat, J., and J. Tamarkin: The problem of moments. Mathematical Surveys, vol. 2. New York: American Mathematical Society 1943.Google Scholar
  13. 12.
    Karlin, S., and L. Shapley: Geometry of moment spaces, Memoirs of the American Mathematical Society, 12. New York: American Mathematical Society 1953.Google Scholar
  14. 13.
    Mallows, C. L.: Generalizations of Tcebycheff’s inequalities. J. Roy. Stat. Soc. (B) 18, 139–176 (1956).MathSciNetGoogle Scholar
  15. 14.
    Fan, K., I. Glicksberg and A. Hoffman: Systems of inequalities involving convex functions. Proc. Am. Math. Soc. 8, 617–622 (1957).MATHCrossRefMathSciNetGoogle Scholar
  16. 15.
    Fan, K.: On systems of linear inequalities. Ann. Math. Stud. 38, 99–156. Princeton, N. J.: Princeton University Press 1956.Google Scholar
  17. 16.
    Fan, K.: Existence theorems and extreme solutions for inequalities concerning convex functions or linear transformations. Math. Z. 68, 205–216 (1957).MATHCrossRefMathSciNetGoogle Scholar
  18. 17.
    Neyman, J., and E. Pearson: On the problem of most efficient tests of statistical hypotheses. Phil. Trans. Roy. Soc. (A) 231, 289–337 (1933).Google Scholar
  19. 18.
    Weyl, H.: The method of orthogonal projection in potential theory. Duke Math. J. 7, 411–444 (1940).CrossRefMathSciNetGoogle Scholar
  20. 19.
    Lax, P. D.: A remark on the method of orthogonal projection. Comm. Pure Appl. Math. 4, 457–464 (1951).MATHCrossRefMathSciNetGoogle Scholar
  21. 20.
    Graves, L. M.: Extensions of the lemma of HAAR in the calculus of variations. Bull. Am. Math. Soc. 65, 319–321 (1959).MATHCrossRefMathSciNetGoogle Scholar
  22. 21.
    Berwald, L.: Über Haars Verallgemeinerung das Lemmas von Du Bois-Reymond und verwandte Sätze. Acta Math. 79, 39–49 (1947).MATHCrossRefMathSciNetGoogle Scholar
  23. 22.
    Schwartz, L.: Théorie des distributions, I, II. Actual Sci. Ind. 1091, 1122. Paris: Hermann et Cie. 1950, 1951Google Scholar
  24. 1.
    Ursell, H. D.: Inequalities between sums of powers. Proc. London Math. Soc. 9, 432–450 (1959).MATHCrossRefMathSciNetGoogle Scholar
  25. 1.
    Eggleston, H. G.: Convexity. Cambridge Tracts, no. 47. London: Cambridge University Press 1958.Google Scholar
  26. 1.
    Bellman, R., and D. Blackwell: On moment spaces. Ann. of Math. 54, 272–274 (1951).MATHCrossRefMathSciNetGoogle Scholar
  27. 2.
    Royden, H.: Bounds for distribution functions when the first n moment are given. Ann. Math. Stat. 24, 361–376 (1953).MATHCrossRefMathSciNetGoogle Scholar
  28. 1.
    Riesz, F.: Untersuchungen Über Systems integrierbarer Funktionen. Math. Ann. 69, 449–497 (1910)MATHCrossRefMathSciNetGoogle Scholar
  29. 2.
    Helly, E.: Über lineare Funktionaloperationen. Wiener Ber. 121, 265–297 (1912)MATHGoogle Scholar
  30. 3.
    Riesz, F.: Les systemes d’equations linéaires a une infinité d’inconnues. Paris: Gauthier-Villars 1913.MATHGoogle Scholar
  31. 4.
    Boas, R. P.: A general moment problem. Am. J. Math. 63, 361–370 (1941).CrossRefMathSciNetGoogle Scholar
  32. 1.
    Bernstein, S.: Leçons sur les propriétés extrémales et la meileure approximation des fonctions analytiques d’une variable réelle. Paris: Gauthier-Villars 1926.Google Scholar
  33. 2.
    Walsh, J. L.: Interpolation and approximation by rational functions in the complex domain. American Mathematical Society Colloquium Publications, vol. 20. New York: American Mathematical Society 1935.Google Scholar
  34. 3.
    Dresher, M., and S. Karlin: Solutions of convex games as fixed points. Ann. of Math. Studies, no. 28, 75–86. Princeton, N. J.: Princeton University Press 1953.Google Scholar
  35. 1.
    Weston, J. D.: A note on the extension of linear functionals. Am. Math. Monthly 67, 444–445 (1960).MATHCrossRefMathSciNetGoogle Scholar
  36. 1.
    Szegö, G.: Orthogonal polynomials. American Mathematical Society Colloquium Publications, vol. 23. New York: American Mathematical Society 1939.Google Scholar
  37. 1.
    Fischer, E.: Über das Carathéodorysche Problem, Potenzreihen mit positivem reellen Teil betreffend. Rend. Circ. Mat. Palermo 32, 240–256 (1911).MATHCrossRefGoogle Scholar
  38. 1.
    Picard, E.: Mémoire sur les fonctions entières. Ann. Sci. École Norm. Supér. (2) 9, 147–166 (1880).Google Scholar
  39. 2.
    Borel, É.: Démonstration élémentaire d’un théorème de M. Picard sur les fontions entrères. Compt. Rend. (Paris) 122, 1045–1048 (1896).MATHGoogle Scholar
  40. 3.
    Landau, E.: Über eine Verallgemeinerung des Picardschen Satzes. Sitz.ber. preuß. Akad. Wiss. 1904, 1118–1133.Google Scholar
  41. 4.
    Fejér, L.: Über trigonometrische Polynome. J. Reine Angew. Math. 146, 53–82 (1915).Google Scholar
  42. 5.
    Carathéodory, C.: Über den Variabilitätsbereich der Fourierschen Konstanten von positiven harmonischen Funktionen. Rend. Circ. Mat. Palermo 32, 193–217 (1911).MATHCrossRefGoogle Scholar
  43. 6.
    Carathéodory, C., and L. Fejér: Über den Zusammenhang der Extremum von harmonischen Funktionen mit ihren Koeffizienten und über den PicardLandauschen Satz. Rend. Circ. Mat. Palermo 32, 218–239 (1911).MATHCrossRefGoogle Scholar
  44. 7.
    Herglotz, G.: Über Potenzreihen mit positivem, reellem Teil im Einheitskreis. Sitz.ber. Sachs. Akad. Wiss. 63, 501–511 (1911).Google Scholar
  45. 8.
    Bieberbach, L.: Lehrbuch der Funktionentheorie, bd. 2, p. 217 ff. Berlin: B. G. Teubner 1931.MATHGoogle Scholar
  46. 9.
    Landau, G.: Darstellung und Begründung einiger neuerer Ergebnisse der Funktionentheorie. 2nd ed., chapter 7. Ergebnisse der Math. Berlin: J. Springer-Verlag 1929.MATHGoogle Scholar
  47. 10.
    Kac, M., L. Murdock, and G. Szegö: On the eigenvalues of certain hermitian forms. J. Rat. Mech. Analysis 9, 767–800 (1953).Google Scholar
  48. 11.
    Grenander, U., and G. Szegö: Toeplitz forms and their applications. Berkeley and Los Angeles: University of California Press 1958.MATHGoogle Scholar
  49. 12.
    Maradudin, A., and G. H. Weiss: The disordered lattice problem, a review. J. Soc. Ind. Appl. Math. 6, 302–329 (1958).MATHCrossRefMathSciNetGoogle Scholar
  50. 1.
    Fan, K.: On positive definite sequences. Ann. of Math. 47, 593–607 (1946).MATHCrossRefMathSciNetGoogle Scholar
  51. Levitan, B.: A generalization of positive definiteness and a generalization of almost-periodic functions. Doklady Akad. Nauk SSSR 1947, 1593–1596.Google Scholar
  52. 1.
    Loomis, L.: An introduction to abstract harmonic analysis. New York: D. Van Nostrand Co. 1953.MATHGoogle Scholar
  53. 2.
    Weil, A.: L’integration dans les groupes topologiques et ses applications. Actual. Sci. Industr. 869. Paris: Hermann et Cie. 1940.Google Scholar
  54. 3.
    Devinatz, A.: Some contributions to the extension of positive definite functions. Storrs, Conn.: University of Connecticut. OSR-TN-55–421, 1955.Google Scholar
  55. 4.
    Bochner, S.: Hilbert distances and positive functions, Ann. of Math. 42, 647–656 (1941).CrossRefMathSciNetGoogle Scholar
  56. 5.
    Schoenberg, I. J.: Metric spaces and positive definite functions. Trans. Am. Math. Soc. 44, 522–536 (1938).CrossRefMathSciNetGoogle Scholar
  57. 6.
    Schoenberg, I. J.: and J. von Neuman: Fourier integrals and metric geometry. Trans. Am. Math. Soc. 50, 226–251 (1941).Google Scholar
  58. 7.
    Sznagy, B., and A. Korinyi: Relation d’une problème de Nevanlinna et Pick avec la théorie des operateurs de l’espace Hilbertian. Acta Math. Hung. 7, 295–305 (1956).CrossRefGoogle Scholar
  59. 8.
    Weyl, H.: Über das Pick-Nevanlinnasche Interpolationsproblem und sein infinitesimales Analogen. Ann. of Math. 36, 230–254 (1935).CrossRefMathSciNetGoogle Scholar
  60. 1.
    Aronszajn, N.: The theory of reproducing kernels. Trans. Am. Math. Soc. 68, 337–404 (1950).MATHCrossRefMathSciNetGoogle Scholar
  61. 2.
    Aronszajn, N.: and K. T. Smith: Characterization of positive reproducing kernels. Applications to Green’s functions. Am. J. Math. 79, 611–622 (1957).MATHCrossRefMathSciNetGoogle Scholar
  62. 1.
    Liapounoff, A.: Sur les fonctions-vecteurs complètement additives. Bull. Acad. Sci. URSS Ser. Math. 4, 465–478 (1940).MathSciNetGoogle Scholar
  63. 1.
    Landau, E.: Über einen Konvergenzsatz. Gott. Nachr. 1907, 25–27Google Scholar
  64. 1.
    Bellman, R.: On an application of the Banach-Steinhaus theorem to the study of the boundedness of solutions of nonlinear differential and difference equations. Ann. of Math. 49, 515–522 (1948).MATHCrossRefMathSciNetGoogle Scholar
  65. 2.
    Massera, J. L., and J. J. Schäffer: Linear differential equations and functional analysis, I. Ann. of Math. 67, 517–573 (1958).MATHCrossRefMathSciNetGoogle Scholar
  66. 3.
    Massera, J. L., and J. J. Schäffer: Linear differential equations and functional analysis, II. Ann. of Math. 69, 88–104 (1959).MATHCrossRefMathSciNetGoogle Scholar
  67. 4.
    Cesari, L.: Asymptotic behavior and stability problems in ordinary differential equations, p. 102. Ergebnisse der Math. Berlin: J. Springer-Verlag 1959.MATHGoogle Scholar
  68. 5.
    Corduneanu, C.: Sur un théorème de Perron. Analele Stiintifice ale Univ. Jasi. 5, 33–36 (1959).MathSciNetGoogle Scholar
  69. 1.
    Gale, D.: Theory of linear economic models. New York: McGraw-Hill Book Co., Inc. 1960.Google Scholar
  70. 2.
    Weyl, H.: The elementary theory of convex polyhedra. Ann. Math. Studies 24, 3–18. Princeton, N. J.: Princeton University Press 1950.Google Scholar
  71. 1.
    Minkowset, H.: Zur Theorie der Einheiten in den algebraischen Zahlkörpern. Gesammelte Abhandlungen, I. Leipzig: B. G. Teubner 1911.Google Scholar
  72. 2.
    Farkas, J.: Ober die Theorie der einfachen Ungleichungen. J. Reine Angew. Math. 124, 1–27 (1901).MATHGoogle Scholar
  73. 3.
    Stiemke, E.: Ober positive Lösungen homogener linearer Gleichungen. Math. Ann. 76, 340–342 (1915).MATHCrossRefMathSciNetGoogle Scholar
  74. 4.
    Dines, L. L.: Systems of linear inequalities. Ann. of Math. 20, 191–199 (1919).MATHCrossRefMathSciNetGoogle Scholar
  75. 5.
    Carver, W. B.: Systems of linear inequalities. Ann. of Math. 23, 212–220 (1920–1922).CrossRefMathSciNetGoogle Scholar
  76. 6.
    Motzkin, T.: Beiträge zur Theorie der linearen Ungleichungen. Diss., Basel; 1936.MATHGoogle Scholar
  77. 7.
    Ernikov, S. N.: Systems of linear inequalities. Uspekhi Matem. Nauk, N. S. 8, 7–73 (1953).Google Scholar
  78. 8.
    Dantzig, G. B., A. Orden and P. Wolfe: The generalized simplex method for minimizing a linear form under linear inequality restraints. Pacific J. Math. 5, 183–195 (1955).MATHMathSciNetGoogle Scholar
  79. 9.
    Ford, L. R., J., and D. R. Fulkerson: A simple algorithm for finding maximal network flows and an application to the Hitchcock problem. Canad. J. Math. 9, 210–218 (1957).MATHCrossRefMathSciNetGoogle Scholar
  80. 10.
    Riley, V., and S. I. Gass: Linear programming and associated techniques. Baltimore, Md.: Operations Research Office, John Hopkins University 1958.Google Scholar
  81. 11.
    Lehman, S.: On confirmation and rational betting. J. Symbolic Logic 20, 251–262 (1955).MATHCrossRefMathSciNetGoogle Scholar
  82. 12.
    Nikaidó, H.: Sur un théorème de Stiemke. Osaka, Japan: Inst. Social Economic Research, Osaka University 1961.Google Scholar
  83. 1.
    Gale, D., H. Kuhn and A. W. Tucker: Nonlinear programming. Second Berkeley Symposium on Mathematical Statistics and Probability. Berkeley and Los Angeles: University of California Press 1951.Google Scholar
  84. 2.
    Duffin, R. J.: Infinite programs. Pittsburgh: Department of Mathematics, University of Pittsburgh, Technical Report No. 20, 1955.Google Scholar
  85. 3.
    Lehman, S.: On the continuous simplex method. Santa Monica, Calif.: The RAND Corporation, Research Memorandum RM-1386, 1954.Google Scholar
  86. 4.
    Bellman, R., and S. Lehman: Studies on bottleneck problems in a production processes. Santa Monica, Calif.: The Rand Corporation, Paper P-492, 1954.Google Scholar
  87. 1.
    Neumann, J. Von, and O. Morgenstern: Theory of games and economic behavior. Princeton, N. J.: Princeton University Press 1953.MATHGoogle Scholar
  88. 2.
    Borel, É.: Applications aux jeux de hasard. Traité du calcul des probabilities et de ses applications. Paris: Gauthier-Villars 1913.Google Scholar
  89. 3.
    Williams, J. D.: The compleat strategyst. New York: McGraw-Hill Book Co., Inc. 1954.MATHGoogle Scholar
  90. 4.
    Looals, L. H.: On a theorem of Von Neumann. Proc. Nat. Acad. Sci. USA 32, 213–215 (1946).CrossRefGoogle Scholar
  91. 5.
    Robinson, J.: An iterative method for solving a game. Ann. of Math. 54, 296–301 (1951).MATHCrossRefMathSciNetGoogle Scholar
  92. 6.
    Gross, O.: A mechanical proof of the min-max theorem. Santa Monica, Calif.: The RAND Corporation, Research Memorandum RM-2320, 1960.Google Scholar
  93. 7.
    Nikaidô, H.: Coincidence and some systems of inequalities. J. Math. Soc. Japan 11, 354–373 (1959).CrossRefMathSciNetGoogle Scholar
  94. 8.
    Nikaidô, H.: On a method of proof for the minimax theorem. Proc. Am. Math. Soc. 10, 205–212 (1959).MATHCrossRefGoogle Scholar
  95. 9.
    Newman, J.: Another proof of the minimax theorem. Proc. Am. Math. Soc. 11, 692–693 (1960).MATHCrossRefGoogle Scholar
  96. 1.
    Kaczmarz, S., and H. Steinhaus: Theorie der Orthogonalreihen. Monografje Matematyczne VI. Warsaw: Z Subwencji Funduszu Kultury Narodowej 1935.Google Scholar
  97. 2.
    Forsythe, G. E., and P. C. Rosenbloom: Numerical analysis and partial differential equations. Surveys in Applied Mathematics. New York: John Wiley and Sons 1958.Google Scholar
  98. 1.
    Lax, P. D.: Reciprocal extremal problems in function theory. Comm. Pure Appl. Math. 8, 437–453 (1955).MATHCrossRefMathSciNetGoogle Scholar
  99. 2.
    Rogosinski, W. W., and H. S. Shapiro: On certain extremum problems for analytic functions. Acta Math. 90, 287–318 (1953).MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1965

Authors and Affiliations

  • Edwin F. Beckenbach
    • 1
  • Richard Bellman
    • 2
  1. 1.Department of MathematicsUniversity of CaliforniaLos AngelesUSA
  2. 2.Departments of Mathematics, Electrical Engineering and MedicineUniversity of Southern CaliforniaLos AngelesUSA

Personalised recommendations